Tornadoes · United States · Illinois · 2023
EF1 tornado, Morrison to Malvern, Illinois, April 20, 2023
From Morrison to Malvern, this EF1 tornado ran 5.9 miles across Whiteside County on April 20, 2023, touching down at 3:56 PM CDT and reaching 300 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 20, 2023
- Touchdown
- 3:56 PM CDT (20:56 UTC)
- Lifted
- 4:03 PM CDT (21:03 UTC)
- On the ground
- 7 minutes
- Path length
- 5.9 miles (9.5 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- County
- Whiteside County
- Touchdown point
- 41.800, -89.930
- Lift-off point
- 41.850, -89.840
- Record number
- 2304201456-01
The damage survey
9 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Many trees snapped at location
- Tree snapped and broken power
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A powerful storm system moved across eastern Iowa into southwest Wisconsin, sweeping a strong cold front through the area during the afternoon hours of Thursday, April 20th. A line of thunderstorms developed quickly along the front, with some of them surpassing severe thresholds producing hail up to the size of a golf ball.||An EF1 tornado tracked to the northeast for about 6 miles starting just east of Morrison, IL just before 3 PM CST.
An isolated tornado began just east of Morrison IL around 2:56 PM CST. The tornado damaged a power pole and a tree at this location. The tornado then caused sporadic damage until it approached Fulfs Road. It strengthened at this location and caused damage to trees, farm outbuildings, and a power pole. The tornado ended shortly after this location. Wind speeds are estimated in the 105-110 MPH range, with a rating of EF1. At it's widest, the tornado was 300 yards and was likely a multi-vortex tornado. The tornado path length was nearly 6 miles.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Apr 20, 2:02 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 20, 2:02 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 202 PM CDT Thu Apr 20 2023 .SYNOPSIS... Issued at 159 PM CDT Thu Apr 20 2023 Latest sfc analysis was indicating a low center currently acrs northeast IA/far southeast MN, with trailing front down along and west of the DVN CWA placing the local area in the warm sector. Morning convective debris with passing MCV has dissipated, but pre to post-frontal stratocu deck has filled in acrs much of the CWA from the west. Some wake low wind phenomena going on acars eastern IA behind the MCV decay with southwest gusts of 40-50 MPH. SBCAPEs are growing acrs the southeastern third of the CWA with sfc DPTS rising to near 60 along with some cloud break heating. Deep shear profiles are ranging from 50 to 65+ KTs, thus the slight risk along and east of the MS RVR looks warranted. && .SHORT TERM...(This evening through Friday) Issued at 159 PM CDT Thu Apr 20 2023 Afternoon and Tonight...Combo of 1000-1500 J/kg MUCAPEs and strong storm bearing shear profiles support the severe risk along and east of the MS RVR/west central into NW IL, with all modes of severe possible including tornadoes with thermodynamic/kinematic profiles supporting supercell structures. Most prime looking areas for this activity appear to be along an east of a Kahoka MO, to Burlington IA to Sterling IL line thru 6-7 PM before moving off to the east. After storms clear off to the east, breezy post-frontal west winds of 15 to 30 mph for much of the evening, before decreasing after midnight into early Friday morning. Cool air advection to usher in low temps in the mid to upper 30s northwest, to the low to mid 40s in the southeast. Friday...Stacking cyclonic flow and very steep LLVL lapse rates up to H85 or even H8 MB to drive breezy WSW sfc winds of 15 to 25 MPH and gusts to 35 MPH. These parameters also to make the most of cooling thermal profiles with some insolation to produce high temps in the low 50s northwest, to the mid 60s southeast. Some sctrd wrap around instability showers possible especially in the northwest in the afternoon, and with classic looking inverted-V fcst soundings, the showers may produce enhanced downward mixed wind gusts up to 50 MPH. ..12.. .LONG TERM...(Friday night through Thursday) Issued at 159 PM CDT Thu Apr 20 2023 Key Messages: 1. Temperatures Friday night through Monday morning near freezing with frost and or freeze headlines possible across eastern Iowa, northwest Illinois, and far northeast Missouri. 2. Below normal temperatures through the period with Saturday . Discussion: A closed 500 mb low will sit across the Upper Midwest through Sunday. Spokes of vorticity rotating around the upper level low will bring clouds to the area along with the potential for showers especially Friday night into Saturday morning. Temperatures aloft are cooling enough that any showers Friday night would be a mix of rain and snow or rain, snow, and sleet. Little if any accumulation is expected. This will also keep temperatures from bottoming out Friday night although temperatures below freezing are possible west of a line from Memphis Missouri to Dubuque Iowa. Models show the 500 MB low slowly lifting northward through the day on Saturday which will lift the clouds farther to the north. this may lead to continue showers during the day on Saturday. It will be noticeably cooler with temperatures in the 40s. With clouds clearing, temperatures will quickly fall off with the possibility of widespread temperatures below freezing across the entire area. A slight rebound in temperatures will occur on Sunday with high temperatures in the upper 40s to lower 50s. Monday through Wednesday some uncertainty in the forecast as a shortwave trough passes to our south with some ridging building into our area ahead of this shortwave. This will keep the precipitation to our south through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1240 PM CDT Thu Apr 20 2023 Gusty wake low winds up to 40 KTs from the southwest behind decaying morning showers/storms through 2 pm, then decreasing some to 20-30 KTs later this afternoon. Will have to watch for sctrd thunderstorm development ahead of an incoming front this afternoon, especially along and east of the MS RVR. Mainly VFR clouds with a few bouts of MVFR CIGs/VSBYs possible with this activity this afternoon, before improving later tonight. VFR late night into Friday morning after post-frontal MVFR cloud deck moves off to the east. && .HYDROLOGY... Issued at 159 PM CDT Thu Apr 20 2023 The 2023 Spring Snowmelt Flood will continue to work its way down the main stem Mississippi River over the next couple of weeks. All points on the Mississippi River continue to rise today. This morning, we upgraded the flood warnings on the Mississippi River at Fulton, Gladstone, and Burlington from Moderate to Major Flood. The Major Flood is maintained at the other locations on the Mississippi River over the next 7 days. Additional rises are expected beyond the 7-day forecast. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Cousins AVIATION...12 HYDROLOGY...Cousins
Hazardous weather outlook, Apr 20, 11:41 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1141 AM CDT Thu Apr 20 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1141 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a Slight Risk or level 2 out of 5, for severe storms this afternoon generally along and east of the Mississippi River. Large hail, isolated tornadoes and damaging wind will be the primary risks in the slight risk area. The rest of the Outlook Area is in a Marginal Risk or level 1 for severe weather. Large hail and damaging winds will be the primary threats in the marginal risk areas. Localized heavy rain will also be possible across much of the Outlook Area. Locations along the Mississippi River will begin to experience flooding this week. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Below freezing temperatures will be possible from Friday night, Saturday night and Sunday night. This may impact sensitive vegetation if not protected or covered. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. 12
In the hours before
Local storm report, Apr 20, 3:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL GENESEO 41.45N 90.15W
04/20/2023 M0.70 INCH HENRY IL TRAINED SPOTTER
&&
HAASELocal storm report, Apr 20, 3:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL MOUNT CARROLL 42.10N 89.98W
04/20/2023 M0.88 INCH CARROLL IL PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&
JTSLocal storm report, Apr 20, 3:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL ORION 41.35N 90.37W
04/20/2023 E1.75 INCH HENRY IL PUBLIC
RELAYED BY BROADCAST MEDIA. VIEWER PHOTO.
&&
DCLocal storm report, Apr 20, 3:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL GENESEO 41.45N 90.15W
04/20/2023 E1.75 INCH HENRY IL PUBLIC
MEDIA RELAYED A VIEWER PHOTO OF GOLF BALL
SIZE HAIL.
&&
DCLocal storm report, Apr 20, 3:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL GENESEO 41.45N 90.15W
04/20/2023 M1.00 INCH HENRY IL BROADCAST MEDIA
&&
DCLocal storm report, Apr 20, 3:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL ORION 41.35N 90.37W
04/20/2023 E1.75 INCH HENRY IL PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
JTSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
8.9 hours before the tornado, 56 km from the path. April 20, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -97067 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.2 K/km
The surface observations
Sterling Rockfal (SQI), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 62 km away, was scanning. The volume nearest the touchdown began at 20:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 20, 2023
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.